Background: The hyperpigmented lesions commonly called liver spots distress patients, in part because such lesions are associated with aging. We investigated their treatment with topical 0.1 percent tretinoin (retinoic acid).
Methods: Fifty-eight patients completed a 10-month randomized, double-blind study in which they applied either 0.1 percent tretinoin (n = 28) or vehicle (n = 30) cream daily to the face, upper extremities, or both. Fifteen patients who responded well were than randomly assigned to continue tretinoin therapy or use vehicle alone for six more months. Patients were evaluated by physical examination every month and by analysis of biopsy specimens of lesions obtained at base line and at the end of the 10-month trial.
Results: After one month of treatment the patients treated with tretinoin had significant lightening of hyperpigmented lesions as compared with the patients who received vehicle (P less than 0.002). After 10 months, 20 (83 percent) of the 24 patients with facial lesions who were treated with tretinoin had lightening of these lesions, as compared with 8 (29 percent) of the 28 patients with facial lesions who received vehicle. The results for lesions of the upper extremities were similar. As compared with vehicle, tretinoin caused a significant decrease in the degree of epidermal pigmentation and increases in the degree of compaction of stratum corneum, thickness of the granular cell layer, and epidermal thickness. Reductions in epidermal pigmentation evident on histologic analysis were significantly correlated with the degree of clinical lightening of lesions (r = -0.53, P less than 0.0001). During the 6-month follow-up study, specifically identified lesions that had disappeared during the first 10 months of tretinoin treatment did not return in any patient, and six of seven patients who continued to use tretinoin had further improvement.
Conclusions: Topical 0.1 percent tretinoin significantly improves both clinical and microscopical manifestations of liver spots; these lesions do not return for at least six months after therapy is discontinued.